Groups with super-exponential subgroup growth

Abstract

We show that, if the subgroup growth of a finitely generated (abstract or profinite) groupG is super-exponential, then every finite group occurs as a quotient of a finite index subgroup ofG. The proof involves techniques from finite permutation groups, and depends on the Classification of Finite Simple Groups.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    L. Babai: The probability of generating the symmetric group,J. Comb. Th. Ser, A,52 (1989), 148–153.

    Google Scholar 

  2. [2]

    L. Babai, P. J. Cameron, andP. P. Pálfy: On the orders of primitive permutation groups with restricted nonabelian composition factors,J. Algebra 79 (1982), 161–168.

    Google Scholar 

  3. [3]

    B. Baumslag, andS. J. Pride: Groups with two more generators than relators,J. London Math. Soc. (2),17 (1978), 425–426.

    Google Scholar 

  4. [4]

    R. M. Bryant, L. G. Kovács, andG. R. Robinson: Transitive permutation groups and irreducible linear groups,Quart. J. Math. Oxford,46 (1995), 385–407.

    Google Scholar 

  5. [5]

    P. J. Cameron: Finite permutation groups and finite simple groups,Bull. London Math. Soc.,13 (1981), 1–22.

    Google Scholar 

  6. [6]

    F. J. Grunewald, D. Segal, andG. C. Smith: Subgroups of finite index in nilpotent groups,Invent. Math.,93 (1988), 185–223.

    Google Scholar 

  7. [7]

    M. Hall: Subgroups of finite index in free groups,Canad. J. Math.,1 (1949), 187–190.

    Google Scholar 

  8. [8]

    I. Ilani: Counting finite index subgroups and the Hall enumeration principle,Israel J. Math.,68 (1989), 18–26.

    Google Scholar 

  9. [9]

    A Lubotzky: Subgroup growth and congruence subgroups,Invent. Math.,119 (1995), 267–295.

    Google Scholar 

  10. [10]

    A Lubotzky: Subgroup growth,Proc. ICM-Zürich 1994, Birkhäuser Verlag, to appear.

  11. [11]

    A. Lubotzky, andA. Mann: On groups of polynomial subgroup growth,Invent. Math.,104 (1991), 521–533.

    Google Scholar 

  12. [12]

    A. Lubotzky, A. Mann, andD. Segal: Finitely generated groups of polynomial subgroup growth,Israel. J. Math.,82 (1993), 363–371.

    Google Scholar 

  13. [13]

    A. Lubotzky, L. Pyber, andA. Shalev: Discrete groups of slow subgroup growth,Israel. J. Math., to appear.

  14. [14]

    A. Mann, andD. Segal: Uniform finiteness conditions in residually finite groups,Proc. London Math. Soc. (3),61 (1990), 529–545.

    Google Scholar 

  15. [15]

    A. Mann: Positively finitely generated groups,Forum Math., to appear.

  16. [16]

    A. D. Mednykh: On the number of subgroups in the fundamental group of a closed surface,Comm. in Alg. (10),16 (1988), 2137–2148.

    Google Scholar 

  17. [17]

    M. Newman: Asymptotic formulas related to free products of cyclic groups,Math. Comp.,30 (1976), 838–846.

    Google Scholar 

  18. [18]

    L. Pyber: Enumerating finite groups of given order,Ann. Math.,137 (1993), 203–220.

    Google Scholar 

  19. [19]

    L. Pyber, andA. Shalev: Asymptotic results for primitive permutation groups,J. Algebra, to appear.

  20. [20]

    D. Segal, andA. Shalev: Groups with fractionally exponential subgroup growth,J. Pure and Appl. Algebra,88 (1993), (the Gruenberg Volume), 205–223.

    Google Scholar 

  21. [21]

    H. Wielandt:Finite Permutation Groups, Academic Press, London, 1964.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

The first author was partially supported by the Hungarian National Foundation for Scientific Research, Grant No. T7441. The second author was partially supported by the Israeli National Science Foundation.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Pyber, L., Shalev, A. Groups with super-exponential subgroup growth. Combinatorica 16, 527–533 (1996). https://doi.org/10.1007/BF01271271

Download citation

Mathematics Subject Classification (1991)

  • primary: 20E07
  • 20E26
  • secondary: 20B35
  • 20E18